Hair Loss and Skin Issues

I’ve probably lost up to 80% of my head hair during this ordeal, and it’s probably not over yet.  Hypothyroidism can cause hair loss, but I think it’s not as well known that hyperthyroidism can cause as much or more hair loss.  Rapid increases in TH can cause hair to fall out in chunks.  Thankfully, prior to the Cipro, I started out with a ton of hair; I was always thinning it whenever I had it cut, and the stylists would always comment how full and thick my head hair was.    I think it was falling out slowly over time due to the “hypothyroid” part of having “Hashitoxicosis”, but handfuls of it would fall out during severe sustained flaring or when I first started the meds.  Most of it fell out when I started the TH medications and was ramping up on them, in particular, when serum T4 increased rapidly.  This is listed as a “side effect” for some people when they start T4 medication.  I think it may be because if you start out with normalized serum T4 values, as I did, and then start out on the full dosage of TH meds, you basically become “hyperthyroid” for a time until your axis normalizes.  Over time, I started noticing that my hair would fall out more on the days that T3, Iodine, or T4 was “too high”.   In Year 4, when I was not on TH meds any longer, my “fall out rate” seemed to stabilize back to normal once the severe flaring abated.  Now, in Year 5 post, I am slowly going “hypo” again, and increasing hair loss is also starting again.  Although I certainly had bigger problems in my life than my hair, I have to say, it was distressing when it was coming out in chunks.  I thought I would end up looking like the chemo patient I basically was (and this may happen yet).  However, because I had started out with so much hair, I’ve managed to keep a thin, but overall covering head of hair so far.

When I was undergoing my initial flaring post flox in Nov 2010, it seemed like every part of me just kind of “dried up”.  This included my skin.  No amount of moisturizer would help.  It was very odd; the only way I could describe it was like my skin was “dry from the inside out”.  I used to picture the classic mud flakes in a dried up lake, with no water or moisture anywhere in sight.  Then I used to picture slathering moisturizer on top of those flakes.  The moisturizer might fill in the cracks – but that’s about it.  Moisturizer didn’t provide any “moisture” to my skin any more than slathering the stuff on a dried lake bed would have done.  The moisturizer would just sit on top of my skin, greasy-like.  There was no moisture IN my skin (or in any other organ, it felt like) – and it was a horrifically uncomfortable experience.  No amount of drinking water or taking fatty acids would provide this moisture either – my skin layers simply had no moisture or oils in it anymore.

When I was “too high” on T3 or Iodine, my skin would get really dry, and I would develop a non painful and non itchy non-red “rash” on my temples around my face.  They almost looked like numerous tiny pimples.  The lower my T4, and the higher my T3 or Iodine, the worse this symptom would be, with my skin becoming a very white “pasty” color.  In Year 4 and 5 post, when I was OFF TH, my skin went through various phases as my thyroid axis was attempting to normalize itself (via flaring, unfortunately).  As T4 slowly increased, the white pasty dry skin started turning into a “waxy” type of skin on my face with excess T3/Iodine due to flaring.  Once I finally started reaching more of a steady state level with T4, and the flaring had decreased considerably, the “waxiness” went away and my skin seemed to normalize somewhat again.

When I had just the “right” amounts of T3, T4, and Iodine in me, my skin, like every other organ system, pretty much went back to normal.  But maintaining that “sweet spot” of all three was very difficult overall, and I was usually a little off on at least one of them.

Tiny red bumps and/or itchy rash, often on lower legs, can be a sign of hyperthyroidism, and itchy rash or hives can also be a sign of either hyper or hypo AITD.  There was only one time I developed an itchy rash, and thankfully it didn’t last long.  However, both hyper and hypo T, especially AITD, can cause rashes or hives, so in my opinion, this should always be considered if one has an unexplained rash of any sort.

 

Table Of Contents